I am a healthy 23-year-old female. For my entire life, until now, I have always had very clear facial complexion and have never had to do much to achieve that. However, for the past couple months I have had a facial rash that gets progressively better and worse. At its worst, it was a red, oily, tight rash on my chin that extended around both sides of my mouth and then underneath my nose. It also itched, but not severely, and it had some small red blisters in it. One time I even woke up with swollen red lips that also had burning blisters around the edges along with split corners! At first I thought it was Perioral Dermatitis, so I put some apple cider vinegar (ACV) on it to dry it out because I had read online that ACV could cure it. It certainly dried it out and appeared to make it better after 2-3 days. I then went to my family doctor about it, and he thought it was an allergic reaction to either my makeup or my birth control pill (I take Sprintec). He gave me Desoximetasone Cream 0.05%, and that suppressed it after using it for 3 days. However, after about 4 days of being off of the cream, the rash came back. Here are some specifics about the rash:
1.) Heat makes it worse. Any physical exertion makes it worse/redder; taking warm/hot showers makes it redder.
2.) It looks its best first thing in the morning after I just wake up; it isn't red at all then. However, after I've been up for about 10 minutes, it starts getting red again.
3.) It appears to get worse after I drink any alcohol.
I have made changes to my diet, makeup, shampoo, and even to my toothpaste in my attempt to narrow down to what is causing it, and I CANNOT figure it out. I don't have any known allergies. Since using the ACV 2 weeks ago and since using the Desoximetasone Cream 1 week ago, it is now flat but still red. Please help me.
From the symptoms and the picture it looks like perioral dermatitis. It mostly effects women and appear around the nose, mouth and eyes. Treatment consists of oral antibiotics and anti-inflammatory drugs. A mild soap or soap substitute, such as Dove or Cetaphil should be used for washing. Scrubbing should be avoided.
Doxycycline is the preferred antibiotic for perioral dermatitis but minocycline can also be used. In unresponsive and granulomatous forms, oral isoterinoin may also be considered. Pimecrolimus cream can also be used. I suggest you to consult a dermatologist and discuss these treatment options with your dermatologist.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your dermatologist. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Hi, Dr. Kaur! Thank you so much for your response! I thought it might be PD. I went and bought some Dove to use on my face, so I'll see how that goes. I have a dermatologist appointment within the next month, so hopefully she will know what to do.
As for my face right now, the cream my doctor gave me has suppressed the rash around my mouth (for now, at least), but now I am breaking out with pimples and fine, flesh-colored bumps all over my cheeks. However, I'll be happy as long as the rash around my mouth doesn't come back to the extremity that it was in the picture I posted earlier. *sigh* I'll keep you updated!!
Thank you again!
Even though this posting is old, I wanted to post because I have exactly the same thing... And who knows it might help someone. I have redness around my mouth and cracked corners, it gets better and worse, but always worse if I drink any alcohol. I think the alcohol makes me unable to absorb b vitamins and dries out my skin too much. Here's an article that might be enlightening:
Nutritional deficiency can develop when alcohol replaces normal food in the diet and the digestive tract and liver do not digest and process food the way they should resulting in malabsorption. With little calorie or protein intake the skin becomes dry and loses elasticity.
Vitamins are essential to maintain healthy looking skin:
Vitamin A deficiency results in xerosis (dry skin) and follicular hyperkeratosis (rough follicles).
Vitamin B1 (thiamine) deficiency results in waxy skin and a red thickened tongue.
Vitamin B2 (riboflavin) deficiency presents with angular cheilitis (cracked corners of the mouth), atrophic glossitis (inflamed tongue) and a rash on the face that resembles seborrhoeic dermatitis.
Pellagra is a deficiency of niacin (vitamin B3) and presents with the three ‘d’s: diarrhoea; dementia and dermatitis on sun-exposed areas. Cheilitis and glossitis are also a feature.
Zinc deficiency causes a condition known as acquired acrodermatitis enteropathica with dermatitis around the mouth, hands, feet and anus.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.